Indiana, 2016

Hail and Damaging Winds in Indiana, August 28, 2016

August 28, 2016 · NWS IWX · 20 events in 5 counties and zones

A cold front swept into the region with marginal shear, but strong instability to allow for the development of strong to locally severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front swept into the region with marginal shear, but strong instability to allow for the development of strong to locally severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 28, 12:43 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 28, 12:43 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
143 PM EDT SUN AUG 28 2016

.SYNOPSIS...
Issued at 318 AM EDT Sun Aug 28 2016

Scattered showers and thunderstorms can be expected through early
evening before diminishing. A few storms may produce some gusty
winds and localized heavy rainfall. High pressure will build into
the Great Lakes behind the front providing dry weather tonight
through Tuesday. Highs today will be in the middle to upper 80s,
except a little cooler than that near Lake Michigan. Lows tonight
will be in the lower to middle 60s. Highs on Monday will reach
back into the mid 80s.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 139 PM EDT Sun Aug 28 2016

Upper level wave skirting northern tier of CONUS into southeast
Ontario late this afternoon will result in stalling of pooled low
level moisture axis across the area. A weak sheared upper vort
trailing across across the southern Great Lakes associated with
mid/upper level jet will provide some weak mid/upper forcing through
late this afternoon.  Weak to moderate instability should combine
with this weak forcing for scattered afternoon/early evening showers
and thunderstorms across central/southern portions of the forecast
area. Severe weather is currently not expected although cannot
completely rule out any stronger cells producing short-lived 30 to
40 mph wind gusts late afternoon. With relatively slow storm motion
and showers training over same location along broad confluence
zones, some very localized heavy downpours are possible through late
afternoon. Isolated-scattered shower/storm potential should diminish
after 00Z. Have received a few reports of funnel clouds across
southeast lower Michigan in DTX forecast area, and while not
expecting significant severe weather at this time, will continue to
monitor over next few hours. Quiet weather expected for the
remainder of the night with persistence of low level ridging and
light flow. An overall similar setup late tonight/early Monday
morning should allow for some patchy fog formation once again for
rural and low lying areas.

A short wave tracking through base of larger scale eastern Canadian
trough early Monday should allow for more substantial low level dry
air advection to work across northeast Indiana/northwest Ohio on
Monday with best lingering low level moisture likely situated across
west central and northwest Indiana. Any substantial forcing will
likely be hard to come by on Monday however, with only possibility
of note are weak waves lifting northward from cut-off upper trough
across the Four Corners region. Cannot completely rule out an
afternoon isolated storm across the far west/southwest Monday, but
chances appear quite low at this time. Warm conditions to continue
into Monday with highs similar to that of today.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 139 PM EDT Sun Aug 28 2016

A quiet period shaping up for the beginning of the long term period.
Low level ridge axis will remain anchored across the Great
Lakes/Ohio Valley. The next feature of interest will be the next
southern Canadian trough progressing through mean upper ridge across
south central Canada. This will eventually allow cold frontal
boundary to drop across the southern Great Lakes late Tuesday night
or Wednesday. Blocking anticyclone will contribute to some moisture
availability question with little opportunity for significant
moisture transport into the area in advance of the front.
Frontogenetic flow should result in some pooled moisture along and
just in advance of this boundary that should support scattered
shower/storms late Tuesday night/Wednesday. Severe weather potential
looks on the low side as shear profiles should remain marginal and
more robust shear profiles well divorced to the north across
Upper Great Lakes. At least a brief shot of cooler air appears to
be in store behind this front for the end of the week with highs
in the mid 70s for Thursday/Friday before moderating back into the
lower 80s for Days 7-8 as low level thermal troughing shifts off
to east/moderates. Medium range models suggest this warming trend
should continue behind this forecast period as longwave troughing
becomes established across western CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 121 PM EDT Sun Aug 28 2016

frontal boundary and midlevel trof will be the focus for
convection for the next 3 to 6 hours. this is on the northern
gradient of moisture and axis of instability from KADG-KANQ-KASW
with another axis of instability extending from KHAI-KSBN-KIKK.
With the boundary layer flow from the south and mid-level flow
from the southwest expect this line to remain nearly stationary
for the next few hours. 0-3km shear continues to favor weak
rotation in these showers and cannot rule out funnel clouds.

Given the wind flow...expect to see pronounced outflow boundaries
developing from the line of showers and this would favor
development along the southern and southwestern portion of the
line. Combined with a weak shortwave ejecting from central
Illinois early evening/tonight expect to see additional convective
development to the south of the forecast area overnight.

&&

.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 28, 3:54 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 AM EDT SUN AUG 28 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
454 AM EDT SUN AUG 28 2016 /354 AM CDT SUN AUG 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-290900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
454 AM EDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS MORNING. GALE FORCE
WIND GUSTS COULD ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 28, 12:25 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
125 PM EDT SUN AUG 28 2016

OHZ001-002-281845-
FULTON-WILLIAMS-
125 PM EDT SUN AUG 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FULTON AND
NORTHERN WILLIAMS COUNTIES...

AT 123 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF MORENCI TO NEAR
EDON. MOVEMENT WAS EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
SOME HEAVY RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING.

THIS LINE OF SHOWERS AND THUNDERSTORMS HAS PRODUCED FUNNEL CLOUDS
ACROSS SOUTHEAST LOWER MICHIGAN IN THE PAST HOUR.  WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...THE NATIONAL WEATHER SERVICE WILL
CONTINUE TO MONITOR THESE STORMS FOR FURTHER INTENSIFICATION.

LOCATIONS IMPACTED INCLUDE...
MONTPELIER...MORENCI...WEST UNITY...FAYETTE...HOLIDAY CITY...
WEST JEFFERSON...METAMORA...LYONS...DENSON...MUNSON...KUNKLE...
ALVORDTON...OAKSHADE...SEWARD AND ZONE.

THIS INCLUDES INTERSTATE 80 IN OHIO BETWEEN MILE MARKERS 7 AND 27.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4154 8445 4158 8478 4171 8442 4172 8388
TIME...MOT...LOC 1723Z 276DEG 10KT 4177 8410 4158 8469

MARSILI
Special weather statement, Aug 28, 12:52 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
152 PM EDT SUN AUG 28 2016

OHZ002-005-281815-
HENRY-FULTON-
152 PM EDT SUN AUG 28 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HENRY AND
FULTON COUNTIES...

AT 151 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM PETERSBURG TO 6 MILES NORTHWEST OF DELTA
TO NEAR WEST UNITY. MOVEMENT WAS SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS. HEAVY RAINFALL IS ALSO EXPECTED THAT MAY LEAD TO LOCALIZED
FLOODING.  IN ADDITION...FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS
LINE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST LOWER MICHIGAN.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE SHOWERS
AND THUNDERSTORMS AS THEY MOVE SOUTHEAST ACROSS NORTHWEST OHIO.

LOCATIONS IMPACTED INCLUDE...
NAPOLEON...WAUSEON...ARCHBOLD...SWANTON...DELTA...LIBERTY CENTER...
METAMORA...LYONS...OAKSHADE...GERALD...BRAILEY...WINAMEG...ELMIRA...
SEWARD...PETTISVILLE...RIDGEVILLE CORNERS...TEDROW...
OTTOKEE AND ASSUMPTION.

THIS INCLUDES INTERSTATE 80 IN OHIO BETWEEN MILE MARKERS 24 AND 48.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4150 8388 4137 8423 4143 8423 4143 8428
      4160 8437 4172 8410 4172 8388
TIME...MOT...LOC 1751Z 331DEG 9KT 4188 8373 4166 8406 4156 8438

MARSILI

The radar

The Northern Indiana radar (KIWX), 37 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Elkhart

When
August 28, 1:20 PM EST to 1:21 PM EST
Where
Elkhart County, 1.24 mi SW of Dunlap
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.640, -85.940

An isolated area of damage to multiple trees was reported in the area of the 24000 block of County Road 20/Mishawaka Road. Some of the tree tops were snapped with one tree uprooted.

Thunderstorm Wind, Elkhart

When
August 28, 1:20 PM EST to 1:21 PM EST
Where
Elkhart County, 2.14 mi SSW of (Ekm)elkhart Muni Ar
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.690, -86.010

Trained spotters reported numerous large tree limbs down at a residence. One tree snapped and landed onto a parked vehicle. The vehicle was not occupied.

Hail, White

When
August 28, 3:15 PM EST to 3:16 PM EST
Where
White County, 1.38 mi S of Buffalo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.860, -86.730

Emergency management officials reported quarter sized hail on County Road 700 N, just west of County Road 800 E.

Hail, Cass

When
August 28, 4:13 PM EST to 4:14 PM EST
Where
Cass County, 0.69 mi N of Dunkirk
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.760, -86.400

Thunderstorm Wind, Cass

When
August 28, 4:15 PM EST to 4:16 PM EST
Where
Cass County, 0.69 mi N of Logansport Muni Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.730, -86.380

Emergency management officials reported multiple trees, several that were snapped, and fences down. A large sign was blown down on US 24 across the west bound lanes.

Hail, Cass

When
August 28, 4:20 PM EST to 4:21 PM EST
Where
Cass County, 0.52 mi W of Logansport
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.750, -86.360

Thunderstorm Wind, Cass

When
August 28, 4:20 PM EST to 4:21 PM EST
Where
Cass County, 1.05 mi E of Logansport
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.750, -86.330

Trees and tree limbs were blown down in the vicinity of the high school in Logansport.

Thunderstorm Wind, Cass

When
August 28, 4:52 PM EST to 4:53 PM EST
Where
Cass County, 0.69 mi S of Onward
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.690, -86.200

Emergency management officials reported trees down, roughly six to twelve inches in diameter, in Onward.

Thunderstorm Wind, Miami

When
August 28, 5:05 PM EST to 5:06 PM EST
Where
Miami County, 0.69 mi S of Bunker Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.660, -86.100

Emergency management officials reported a 10 inch tree down at the intersection of Main Street and Elm Street.

Hail, Miami

When
August 28, 5:07 PM EST to 5:08 PM EST
Where
Miami County, 0.69 mi S of Bunker Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.660, -86.100

Hail, Miami

When
August 28, 5:29 PM EST to 5:30 PM EST
Where
Miami County, 0.52 mi W of Santa Fe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.650, -85.990

Thunderstorm Wind, Miami

When
August 28, 5:29 PM EST to 5:30 PM EST
Where
Miami County, 0.52 mi W of Santa Fe
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.650, -85.990

Emergency management officials reported several trees down, including one onto a vacant residence.

Thunderstorm Wind, Grant

When
August 28, 5:50 PM EST to 5:51 PM EST
Where
Grant County, 1.05 mi E of Shady Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.570, -85.650

Emergency management officials reported a power pole down on Sherman Street. Other reports of trees and power lines down were received across the county.

Thunderstorm Wind, Grant

When
August 28, 5:50 PM EST to 5:51 PM EST
Where
Grant County, 1.05 mi W of Sweetsers
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.570, -85.790

A trained spotter estimated wind gusts to 58 mph at the intersection of County Road 600 W and State Route 18.

Hail, Grant

When
August 28, 5:55 PM EST to 5:56 PM EST
Where
Grant County, 1.74 mi SW of Shady Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.550, -85.690

Hail, Grant

When
August 28, 6:03 PM EST to 6:04 PM EST
Where
Grant County, 1.38 mi N of Home Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.540, -85.650

Hail, Grant

When
August 28, 6:05 PM EST to 6:06 PM EST
Where
Grant County, 3.74 mi E of Gas City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.490, -85.550

Thunderstorm Wind, Grant

When
August 28, 6:08 PM EST to 6:09 PM EST
Where
Grant County, Jonesboro
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.480, -85.630

Law enforcement officials reported trees blown down onto power lines.

Thunderstorm Wind, Grant

When
August 28, 6:20 PM EST to 6:21 PM EST
Where
Grant County, 0.87 mi NW of Fowlerton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.430, -85.580

Power lines were reported down onto County Road 500 E.

Thunderstorm Wind, Grant

When
August 28, 6:26 PM EST to 6:27 PM EST
Where
Grant County, 0.53 mi E of Fowlerton
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.420, -85.560

A trained spotter reported a tree was blown down along County Road S 600 E near County Road 975 S.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659033, 659034, 659026, 659027, 659035, 659028, 659036, 659037, 659038, 659029, 659030, 659039, 659041, 659044, 659031, 659032, 659046, 659042, 659043, 659045.